A 1-month-old baby is in the Hawke's Bay Hospital's intensive care unit (ICU) after being given the wrong medication by a pharmacy.

The baby was taken to the hospital on Tuesday after an event, a Hawke's Bay District Health Board spokeswoman told the Herald

The child was now in a "serious-but-stable condition" and was recovering.

"Clinicians are confident the baby will make a full recovery."

Advertisement

The spokeswoman confirmed the baby was taken to ICU "when an incorrect medication was dispensed by a Hawke's Bay community pharmacy to the family".

"The parents are with the baby, and are grateful for the support and clinical care they have received since arriving at Hawke's Bay Hospital."

Stuff reported a pharmacy had mistakenly put methadone medication in a container that was meant to have the child's prescribed medication.

Methadone is a synthetic compound that is used as a substitute for illicit drugs like heroin in methadone programmes throughout New Zealand.

It is used to stop the symptoms of drug withdrawal.

The drug is gradually released into the bloodstream: it takes about three days before the maximum effect of an initial dose is felt.

Methadone was first used to treat opioid addiction in the United States in the 1960s.

The first New Zealand methadone clinics opened in 1971.

Advertisement

The Ministry of Health confirmed they had been notified of the hospitalisation by the DHB.